Alert archive / Hawaii / High Wind Warnings in 2018

High Wind Warning 8, NWS Honolulu, HI

March 20, 2018Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Mar 20, 2018, 7:27 PM HST for Hawaii County, Hawaii. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 2018, 7:27 PM HST (05:27 UTC)
Expired
Mar 21, 2018, 6:00 AM HST
In force
11 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 05:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 5.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2018-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2018-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
547 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

873 
WWHW70 PHFO 210527
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
727 PM HST Tue Mar 20 2018


HIZ028-211600-
/O.NEW.PHFO.HW.W.0008.180321T0527Z-180321T1600Z/
Big Island Summits-
727 PM HST Tue Mar 20 2018

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST WEDNESDAY...

The National Weather Service in Honolulu has issued a High Wind
Warning, which is in effect until 6 AM HST Wednesday.

* WINDS...Northwest 45 to 60 mph with localized gusts to 70 mph. 

* TIMING...through early Wednesday morning. 

* IMPACTS...Driving will be dangerous, especially in high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means that winds at the summits are expected 
to be at least 56 mph with gusts over 66 mph. Take necessary 
precautions to protect property. Travel to the summit areas should
be delayed until winds subside. 

&&

$$

Gibbs
1 follow-up statement
271 
WWHW70 PHFO 211607
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
607 AM HST Wed Mar 21 2018


HIZ028-211715-
/O.EXP.PHFO.HW.W.0008.000000T0000Z-180321T1600Z/
Big Island Summits-
607 AM HST Wed Mar 21 2018

...HIGH WIND WARNING HAS EXPIRED...

Winds have fallen below warning levels, therefore the High Wind
Warning is cancelled.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Mar 20, 3:43 PM HST, 3 hours 44 minutes earlier.

Area forecast discussion, Mar 20, 3:43 PM HST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
343 PM HST Tue Mar 20 2018

.SYNOPSIS...
Breezy trade winds will continue through Friday as a trough
remains to the west of the state. Abundant cloud cover with
passing windward and mountain showers will be the rule through the
work week. Wetter and unsettled weather is possible this weekend.

&&

.DISCUSSION...
Highest impact conditions in the short term are expected to come
from the incoming northeast swell, which will bring dangerous high
surf warning conditions to all of the north and east facing shores
beginning early tomorrow morning. See Marine section for more
information regarding the expected impacts.

Also continuing to monitor strong west to northwest winds blowing
over the Big Island summits gusting above 50 mph at times. Model
cross sections indicate winds will slowly decrease tonight, but
remain rather windy into Wednesday.

Radar and satellite indicates thick layered clouds invading the
state from the west this morning. Embedded within these clouds are
a few moderate to heavy showers, even an isolated thunderstorm
along the coastal waters, offshore waters boundary. This activity
will slowly subside as the upper level support provided by a
shortwave moving over the upper ridge shears and weakens tonight
over the state.

Otherwise, the typically wet windward areas will continue to have
the most shower activity this evening, with an isolated shower
drifting leeward in the low level trades. Have continued to trend
the forecast through the work week towards the ECMWF, showing
copious mid and high level clouds statewide, and a chance of
light showers mainly windward and mountain areas. One spot of
concern is Kauai County on late Wednesday night and Thursday as
the model indicates a threat of more significant precipitation
immediately to the west of the island. Any adjustment further
east to this rainfall would impact Kauai with several inches of
rainfall.

Models have general agreement on an upper trough pushing down
across the state on Saturday which would pull the focus for
synoptic scale lift and moderate instability across the state,
bringing widespread showers. A surface reflection of the trough,
should it develop, would cut off the trades as well. Upon
inspection of other model data, including CMC, UKMET, NAVGEM, ICON
and JMA, all show similar idea to the ECMWF which spins up a
surface low over the western end of the state on Saturday, which
then lifts northward, sending a front-like band of rain down the
island chain late Saturday and early Sunday. The circulation
behind the low would result in a period of southwest to west
winds over the state into early next week. Although confidence is
increasing a bit, there is still significant disagreement among
the various models and within the ensemble members on the
strength, timing and position of the trough with several solutions
showing a more western cutoff trough, which could delay or weaken
the showers over our area, especially in the eastern end of the
state by Sunday. For now, have trended to the ECMWF, but with
higher than normal uncertainty.

&&

.AVIATION...
A surface ridge NE of the area will maintain low-level ENE winds
around the main Hawaiian Islands through tonight, increasing
slightly tomorrow afternoon. The low level flow will continue to
push enough clouds and light showers over N and E sections of the
islands to produce tempo MVFR ceilings and vis through tonight
and likely tomorrow as well. AIRMET SIERRA for mountain
obscuration will likely remain up for these areas through tonight.

Ridging aloft should keep the atmosphere relatively stable and
limit the chance of heavy showers through tomorrow. However, a
trough will linger northwest of the area tonight, sending middle
and high clouds over islands, most extensive from Oahu westward.
As the trough lifts slightly north tomorrow, should see a decrease
in low cloud coverage.

&&

.MARINE...
A former storm low 1000 miles northeast of the state sent a large
swell our way. Earlier ASCAT passes have shown a good fetch of
severe gale to localized storm force winds aimed at us from
generally 020-040 degrees. Wavewatch guidance shows a 10-11 foot
swell peak. Guidance has been a foot or two underdone with recent
past events, which also seems the case here when comparing
overnight altimeter data with the model initialization. With the
larger heights, we could see surf 20-25 feet along north and east
facing shores, enough to prompt a warning for both and to
highlight the potential impact to east-facing shores. This swell
will fill in after midnight and peak Wednesday/Wednesday night.
Warning-level surf is possible along east-facing shores into
Thursday before dropping off faster on Friday into Saturday.

High pressure far north of the area will move southeast and
tighten the pressure gradient over the islands. Fresh to strong
trade winds will continue through the channels and other
acceleration areas, fluctuating a bit near small craft levels
through Thursday then weaken from Friday into the weekend. With
the localized winds and building seas exceeding 10 feet after
midnight, for simplicity have issued a small craft advisory for
all waters.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Warning from 6 AM Wednesday to 6 PM HST Thursday for
north and east facing shores of Niihau, Kauai, Oahu, Molokai,
Lanai, Maui Island and Big Island.

Small Craft Advisory until 6 PM HST Thursday for all Hawaiian
waters-

&&

Discussion...Brenchley
Aviation...Stall
Marine...Bravender

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 3:40 PM HSTSmall Craft AdvisoryHFO72 hr

Nearby

High Wind Warnings in Hawaii, 2018Every high wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.